Ask a doctor

Can You Get Nerve Damage in Your Stomach from Lipo Dissolve

I had lipo dissolve from December 2006 to May 2007. In August of 2007 I started experiencing stomach distention. This distention is constant, but worse at times. I have had CT scans, endoscopys, a colonoscopy, a breath test, and a ton of blood work, which all came back negative (besides acid reflux).
Could this distention be caused by nerve damage caused by the Lipo Dissolve injections? If not, do you have any idea what can be causing it. I am only 32 and cannot live the rest of my life with this. I need an answer!

Doctor Answers (2)

You deserve to feel better soon!

+4
How disappointing! You pay all that money - get all those little shots - your expectations are high to make your stomach flatter --and you ended up distended! That's just wrong. I'm sorry to near what you are going through. I've thought about your problem, but I have to be honest to say that I can't figure out a solution. And I havent' seen someone with this exact problem before, and finally, as you might imagine, I can't give medical advice to someone that isn't may patient. But, I can speculate in general terms as to how I would think about the problem of distension following lipodissolve treatments.
Obviously, the first is weight gain. I don't say that to insult anyone, but I have had plenty of my own liposuction patients come back saying that they aren't any thinner, and then they step on the scale and - whoa! --the answer to their distension becomes obvious. It seems like the most concerning causes for distension are all on the inside, and that at least in your case, those have been thoroughly evaluated. It sounds like you saw a gastroenterologist, and it is important to make sure that their work-up was completed thoroughly.
Working from the outside in, the next layer would be the muscle layer that makes up the abdominal wall. Might that area be inflamed or weakened from the injections? Might there be persistent irritation in the fat that immediately overlies it and makes it too uncomfortable to gently the muscle to "hold in" your gut?
You asked about nerve injury, but I would think that the most susceptible nerves to being damaged by lipodissolve would be nerves that give sensation to the skin, not that would move the muscle. Could the injections have even been given into the muscle itself? The next layer out is the fat layer, and I guess that area is the most likely culprit. After all, that was the layer that received the injections. Perhaps there is still a process of inflammation going on there. Could there be cysts or fluid filled areas? Is it really distended, or might a reduction in sensation from damaged nerves make you perceive it that way?
These are hard issues to distinguish, and I have no idea which if any of these issues may be causing your suffering. I'm sorry to not have an answer for you. Hopefully, other plastic surgeons will speculate about your condition, and maybe someone else will think of something better.
Part of the problem is that your treatment is neither FDA approved nor has it undergone clinical trials. A lot is learned during these trials.
First, we learn whether or not something is safe. Second, if there are problems seen during the trial - and there is always something - the investigators pool their intellect to learn how to deal with all the problems. So when the device or drug is approved, there already is a substantial body of knowledge. Since lipodissolve did not follow this time-honored pathway, doctors and patients are still flying in the dark with it. Back to you, I would suggest that you try to find a board-certified plastic surgeon who might have an interest in examining you and working to find a solution.
Don't expect a quick and easy answer. You probably will need to see a few surgeons before someone offers you truly helpful information. Surgery.org is a great resource for finding such surgeons. Good luck!


Los Angeles Plastic Surgeon
5.0 out of 5 stars 29 reviews

A Shot in the Dark!

+3
I regret to hear your difficulty. As Lipo dissolve is not an FDA approved treatment for unwanted body fat, we do not know if this treatment causes the difficulty you described or not. Ultimately, it is extremely important for you to be under the care of a good internist/gastroenterologist to sort out the complaints you described.
As I cannot examine you, it is not possible for me to give you my opinion for your specific problem. I have never been involved with the use of lipo dissolve, but I have seen a number of patients with difficulties after such treatment.
Numbness or loss in sensation around the area of treatment is a complaint I have seen, suggesting some form of nerve damage is possible. Is it permanent? No one knows. I wish you the best luck in finding a solution to your difficulty!

Julius W. Few, MD
Chicago Plastic Surgeon
3.5 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.